Much consideration has been given to the potentially serious disturbances of electrolyte balance, blood volume, and other factors of homeostasis which can occur during exchange transfusion. The cardiotoxic effects of potassium coupled with hypocalcemia are well recognized. And yet the occurrence of cardiac arrest, which would be the expected clinical outcome of these derangements, has been reported with surprising rarity.Pew1 reported a case of cardiac arrest occurring during exchange transfusion, which was managed successfully by thoracotomy and cardiac massage. We wish to draw attention to another example of this phenomenon in order that it may be more frequently recognized and favorably treated.
Report of a Case
This white boy appeared to be in excellent condition at birth, though he weighed only 4 lb. 1 oz. There was a Grade 2 systolic murmur on the left of the sternum. Thirty-six hours after birth, jaundice appeared, although liver and
GLASSFORD GH, MOTAMEDY FF. Successful Treatment of Cardiac Arrest During Exchange Transfusion. AMA Am J Dis Child. 1959;97(5_PART_I):616–617. doi:10.1001/archpedi.1959.02070010618012
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: